UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 48

of 'Cutaneous side effects of conventional chemotherapy agents'

48
TI
Grade 3 liposomal-doxorubicin-induced skin toxicity in a patient following complete resolution of moderately severe sunburn.
AU
Markman M, Kulp B, Peterson G
SO
Gynecol Oncol. 2004;94(2):578.
 
PURPOSE: Palmar-plantar erythrodysesthesia (PPE) is a potentially serious toxicity of a number of cytotoxic chemotherapeutic agents, including liposomal doxorubicin. Activities that may increase the risk of this toxicity should be avoided.
CASE REPORT: A patient with platinum-resistant ovarian cancer, responded to, and tolerated (including no skin rash) an initial cycle of liposomal doxorubicin (40 mg/m(2)). Unfortunately, several days before her next scheduled cycle, she developed significant sunburn (intense erythema without blistering). Despite an additional 1-week delay (total of 5 weeks from the prior liposomal doxorubicin), and complete visual recovery from the effects of the sunburn, the patient developed severe (grade 3) PPE involving both hands (pain, pronounced erythema, blistering, without ulceration), and a slightly less extensive reaction of both feet, following subsequent treatment with a 25% reduced dose of the agent (30 mg/m(2)).
CONCLUSION: Caution is advised when considering the administration of liposomal doxorubicin following a major sunburn, despite total resolution of the visible effects on the skin. A delay of several weeks may be appropriate to avoid exacerbation by the chemotherapeutic agent of persistent subclinical damage to normal epithelial cells.
AD
Department of Obstetrics and Gynecology, M.D. Anderson Cancer Center, 1515 Holcombe Boulevard, #43, Houston, TX 77030-4009, USA. mmarkman@mdanderson.org
PMID